9 Weird Things That Happen When You Go Back On Birth Control
So you’ve gotten through a whole pregnancy, and your new tiny human is taking up all of your time. There’s a lot on your mind. But there’s one thing you haven’t had to worry about for about a year or so: birth control. Yes, it might be time to consider going on the birth control pill again. You may need to prepare yourself for the weird things that can happen when you go back on birth control pills, because you don’t need any surprises at this point in your life.
Yes, there might be yet another learning curve when you get back on BC. Chances are you dealt with a lot of these side effects when you first went on the pill, but it’s probably been a few years. Familiar effects, such as spotting or skin changes, might be expected. But there are some weirder things that may affect your sex life, health, and even vision.
That said, if the pill is your chosen method of post-baby birth control, these things may be expected. If anything seems particularly concerning (the threat of blood clots can be kind of scary, to be be honest), consider having a chat with your doctor first to make sure this is the best method for you. And if you do decide to go back on the pill, get ready for these potential side effects.
If you notice a sudden mood change, the pill could be a culprit. "If it's really the birth control and not some other factor that's bringing you down, you may need to find a nonhormonal method," Health noted. This is one side effect you might want to discuss with your doctor.
This is one of the scarier potential side effects. "Birth control pills without estrogen are much less likely to cause these problems," according to the U.S. National Library of Medicine stated. "The risk is higher for women who smoke or have a history of high blood pressure, clotting disorders, or unhealthy cholesterol levels." Discussing your risk level with your doctor is a very good idea.
As though your libido hasn’t been through enough changes lately. As Fitness magazine noted, 30 percent of women suffer from a diminished sex drive, as a result of the pill. Hormonal changes may be difficult to pin down, but if you're concerned about your libido, then trying a different brand — or a different birth control method — may help.
4Contact Lens Changes
If your contacts don't seem to fit lately, the pill could be the cause. According to Cleveland Clinic, "fluid retention produced by hormonal changes in the body may cause the cornea to swell and change shape, resulting in an ill-fitting lens." Who knew?
Do your breasts feel exceptionally sensitive lately? It's a potential side effect, but as the Center for Young Women's Health notes, breast tenderness disappears after a few months. It's kind of weird, but probably not a significant problem.
If you suffer from migraines, then you may want to think about your pill. As Dr. Judith Reichman told Today, "if your headaches get worse and/or your migraines are unusual or are accompanied by aura, don’t use the pill and see a neurologist or a headache specialist." Migraines are no joke, so exercising caution is a good call.
If you're reaching for the concealer less often, your pills might be the reason. As noted in WebMD, "dermatologists have been using birth control pills to treat acne in women for decades." This is one side effect that probably no one minds.
Missing one period? This does not necessarily mean you have another bun in the oven. According to WebMd, it's not uncommon for women on the pill to have light periods or no bleeding at all. But if you miss two periods in a row, it might be time for a pregnancy test.
University of Colorado's Health Library noted that " birth control pills, patches, injections, rings and implants can cause abnormal vaginal bleeding." Some light spotting is likely not a problem.